Request Appointment

BioDental Healing
Dental Blog

Medications That May Interfere With Your Oral Health

Medications That May Interfere With Your Oral Health

Most of us are aware that medications we take come with side effects. However, most of us are probably unaware that the medications we take may also be interfering with our oral health.

Oral Side Effects of Certain Medications

Saliva Production Decrease

Many medications have the potential to decrease the amount of saliva our body naturally produces in order to fight bacteria. This makes your teeth vulnerable to decay if you do not respond to the matter.

These medications include:

  • Antihistamines used for allergies (i.e. Claritin)
  • Decongestants (i.e. Sudafed)
  • Painkillers (i.e. Advil or ibuprofen)
  • Diuretics (i.e. high blood pressure medication)

Sores and Inflammation Inside the Mouth

If you take one of these types of medications, then you may be prone to experiencing sores or other sources of inflammation in the mouth:

  • High blood pressure pills
  • Immunosuppressive medication
  • Contraceptives

White Spots in the Mouth

If you have asthma and use an inhaler to keep your airways open, then pay attention to fungal infections known as thrush. It causes white spots in the mouth that are painful. It is advised to rinse the mouth out after using your inhaler.

Unusual Bleeding During Procedures

This is not a direct effect, but certain blood thinner medications have the potential to cause heavy bleeding during dental procedures such as root planning, gum surgery, tooth extractions, or other procedures that cause bleeding.

Consistently Updating Your Dentist

Of course it’s important to brush and floss your teeth every day and night, but you should also update your dentist of any new medications you are on every time you see them. This way adjustments and prescriptions may be made without jeopardizing your health.

This entry was posted in oral health and tagged , , . Bookmark the permalink.